Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A narrow-band unfitted finite element method for elliptic PDEs posed on surfaces


Authors: Maxim A. Olshanskii and Danil Safin
Journal: Math. Comp. 85 (2016), 1549-1570
MSC (2010): Primary 65N15, 65N30, 76D45, 76T99
DOI: https://doi.org/10.1090/mcom/3030
Published electronically: September 16, 2015
MathSciNet review: 3471100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies a method for solving elliptic partial differential equations posed on hypersurfaces in $ \mathbb{R}^N$, $ N=2,3$. The method allows a surface to be given implicitly as a zero level of a level set function. A surface equation is extended to a narrow-band neighborhood of the surface. The resulting extended equation is a non-degenerate PDE, and it is solved on a bulk mesh that is unaligned to the surface. An unfitted finite element method is used to discretize extended equations. Error estimates are proved for finite element solutions in the bulk domain and restricted to the surface. The analysis admits finite elements of a higher order and gives sufficient conditions for archiving the optimal convergence order in the energy norm. Several numerical examples illustrate the properties of the method.


References [Enhancements On Off] (What's this?)

  • [1] A. Agouzal and Yu. Vassilevski, On a discrete Hessian recovery for $ P_1$ finite elements, J. Numer. Math. 10 (2002), no. 1, 1-12. MR 1905846 (2003c:65137), https://doi.org/10.1515/JNMA.2002.1
  • [2] Owe Axelsson, Iterative Solution Methods, Cambridge University Press, Cambridge, 1994. MR 1276069 (95f:65005)
  • [3] Thierry Aubin, Nonlinear Analysis on Manifolds. Monge-Ampère Equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. MR 681859 (85j:58002)
  • [4] John W. Barrett and Charles M. Elliott, A finite-element method for solving elliptic equations with Neumann data on a curved boundary using unfitted meshes, IMA J. Numer. Anal. 4 (1984), no. 3, 309-325. MR 752608 (85h:65231), https://doi.org/10.1093/imanum/4.3.309
  • [5] Marcelo Bertalmío, Li-Tien Cheng, Stanley Osher, and Guillermo Sapiro, Variational problems and partial differential equations on implicit surfaces, J. Comput. Phys. 174 (2001), no. 2, 759-780. MR 1868103 (2002j:65105), https://doi.org/10.1006/jcph.2001.6937
  • [6] Martin Burger, Finite element approximation of elliptic partial differential equations on implicit surfaces, Comput. Vis. Sci. 12 (2009), no. 3, 87-100. MR 2485787 (2009m:65211), https://doi.org/10.1007/s00791-007-0081-x
  • [7] A. Y. Chernyshenko and M. A. Olshanskii, Non-degenerate Eulerian finite element method for solving PDEs on surfaces, Russian J. Numer. Anal. Math. Modelling 28 (2013), no. 2, 101-124. MR 3043557, https://doi.org/10.1515/rnam-2013-0007
  • [8] Klaus Deckelnick, Gerhard Dziuk, Charles M. Elliott, and Claus-Justus Heine, An $ h$-narrow band finite-element method for elliptic equations on implicit surfaces, IMA J. Numer. Anal. 30 (2010), no. 2, 351-376. MR 2608464 (2011c:65256), https://doi.org/10.1093/imanum/drn049
  • [9] Alan Demlow and Gerhard Dziuk, An adaptive finite element method for the Laplace-Beltrami operator on implicitly defined surfaces, SIAM J. Numer. Anal. 45 (2007), no. 1, 421-442 (electronic). MR 2285862 (2008c:65320), https://doi.org/10.1137/050642873
  • [10] Alan Demlow, Higher-order finite element methods and pointwise error estimates for elliptic problems on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 2, 805-827. MR 2485433 (2010a:65233), https://doi.org/10.1137/070708135
  • [11] U. Diewald, T. Preufer and M. Rumpf, Anisotropic diffusion in vector field visualization on Euclidean domains and surfaces, IEEE Trans. Visualization Comput. Graphics, 6 (2000), pp. 139-149.
  • [12] Gerhard Dziuk, Finite elements for the Beltrami operator on arbitrary surfaces, Partial differential equations and calculus of variations, Lecture Notes in Math., vol. 1357, Springer, Berlin, 1988, pp. 142-155. MR 976234 (90i:65194), https://doi.org/10.1007/BFb0082865
  • [13] Gerhard Dziuk and Charles M. Elliott, Finite element methods for surface PDEs, Acta Numer. 22 (2013), 289-396. MR 3038698
  • [14] Lawrence C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845 (99e:35001)
  • [15] P. Grisvard, Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683 (86m:35044)
  • [16] Charles M. Elliott and Björn Stinner, Modeling and computation of two phase geometric biomembranes using surface finite elements, J. Comput. Phys. 229 (2010), no. 18, 6585-6612. MR 2660322 (2011j:74092), https://doi.org/10.1016/j.jcp.2010.05.014
  • [17] Charles M. Elliott and Thomas Ranner, Finite element analysis for a coupled bulk-surface partial differential equation, IMA J. Numer. Anal. 33 (2013), no. 2, 377-402. MR 3047936, https://doi.org/10.1093/imanum/drs022
  • [18] Robert L. Foote, Regularity of the distance function, Proc. Amer. Math. Soc. 92 (1984), no. 1, 153-155. MR 749908 (85m:58024), https://doi.org/10.2307/2045171
  • [19] John B. Greer, An improvement of a recent Eulerian method for solving PDEs on general geometries, J. Sci. Comput. 29 (2006), no. 3, 321-352. MR 2272322 (2008f:65142), https://doi.org/10.1007/s10915-005-9012-5
  • [20] Sven Gross and Arnold Reusken, Numerical Methods for Two-phase Incompressible Flows, Springer Series in Computational Mathematics, vol. 40, Springer-Verlag, Berlin, 2011. MR 2799400
  • [21] D. Halpern, O. E. Jensen, and J. B. Grotberg, A theoretical study of surfactant and liquid delivery into the lung, J. Appl. Physiol. 85 (1998) pp. 333-352.
  • [22] Anita Hansbo and Peter Hansbo, An unfitted finite element method, based on Nitsche's method, for elliptic interface problems, Comput. Methods Appl. Mech. Engrg. 191 (2002), no. 47-48, 5537-5552. MR 1941489 (2003i:65105), https://doi.org/10.1016/S0045-7825(02)00524-8
  • [23] C. Maurer, R. Qi, and V. Raghavan, A Linear Time Algorithm for Computing Exact Euclidean Distance Transforms of Binary Images in Arbitrary Dimensions IEEE Transactions on Pattern Analysis and Machine Intelligence 25 (2003), pp. 265-270.
  • [24] W. W. Mullins, Mass transport at interfaces in single component system, Metallurgical and Materials Trans. A, 26 (1995), pp. 1917-1925.
  • [25] B. Müller, F. Kummer, and M. Oberlack, Highly accurate surface and volume integration on implicit domains by means of moment-fitting, Internat. J. Numer. Methods Engrg. 96 (2013), no. 8, 512-528. MR 3130061, https://doi.org/10.1002/nme.4569
  • [26] Maxim A. Olshanskii, Arnold Reusken, and Jörg Grande, A finite element method for elliptic equations on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 5, 3339-3358. MR 2551197 (2010k:65265), https://doi.org/10.1137/080717602
  • [27] Maxim A. Olshanskii and Arnold Reusken, A finite element method for surface PDEs: matrix properties, Numer. Math. 114 (2010), no. 3, 491-520. MR 2570076 (2010m:65289), https://doi.org/10.1007/s00211-009-0260-4
  • [28] A. Toga, Brain Warping, Academic Press, New York, (1998).
  • [29] G. Turk, Generating textures on arbitrary surfaces using reaction-diffusion, Comput. Graphics, 25 (1991), 289-298.
  • [30] M.-G. Vallet, C.-M. Manole, J. Dompierre, S. Dufour, and F. Guibault, Numerical comparison of some Hessian recovery techniques, Internat. J. Numer. Methods Engrg. 72 (2007), no. 8, 987-1007. MR 2360556 (2008k:65187), https://doi.org/10.1002/nme.2036
  • [31] Jian-Jun Xu and Hong-Kai Zhao, An Eulerian formulation for solving partial differential equations along a moving interface, J. Sci. Comput. 19 (2003), no. 1-3, 573-594. MR 2028859 (2004j:65129), https://doi.org/10.1023/A:1025336916176

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N15, 65N30, 76D45, 76T99

Retrieve articles in all journals with MSC (2010): 65N15, 65N30, 76D45, 76T99


Additional Information

Maxim A. Olshanskii
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: molshan@math.uh.edu

Danil Safin
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3008
Email: dksafin@math.uh.edu

DOI: https://doi.org/10.1090/mcom/3030
Keywords: Surface, PDE, finite element method, level set method, error analysis
Received by editor(s): January 29, 2014
Received by editor(s) in revised form: December 30, 2014
Published electronically: September 16, 2015
Additional Notes: This work has been supported by NSF through the Division of Mathematical Sciences grant 1315993
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society